Alert archive / Georgia / Special Weather Statements in 2011

Special Weather Statement, NWS Atlanta, GA

July 25, 2011DeKalb County, Fulton County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 25, 2011, 6:48 PM EDT for DeKalb County, Fulton County, Georgia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2011, 6:48 PM EDT (22:48 UTC)
Expired
Jul 25, 2011, 7:30 PM EDT
In force
42 min
Issued by
NWS Atlanta, GA

Counties DeKalb County, GA, Fulton County, GA

The radar

The Atlanta radar (KFFC), 48 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.8 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 861 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
861 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

889 
WWUS82 KFFC 252248
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
648 PM EDT MON JUL 25 2011

GAZ032>034-044-045-252330-
648 PM EDT MON JUL 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT CLOUD-TO-GROUND 
LIGHTNING AND VERY HEAVY RAIN IN EASTERN COBB...NORTHERN 
DEKALB...WESTERN GWINNETT AND CENTRAL FULTON COUNTIES UNTIL 730 PM 
EDT...

AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
AREA OF STRONG THUNDERSTORMS ALONG THE CHATTAHOOCHEE RIVER FROM NEAR 
SANDY SPRINGS...TO VININGS...TO SIX FLAGS AMUSEMENT PARK...MOVING 
SOUTHEAST AT 25 MPH.

RAINFALL AMOUNTS UP TO 1.0 INCH PER HOUR CAN BE EXPECTED WITH THIS 
ACTIVITY. RAINFALL OF 2.0 TO 2.5 INCHES HAS ALREADY FALLEN ACROSS 
PARTS OF THIS SAME AREA EARLIER TODAY...ESPECIALLY EASTERN COBB 
COUNTY. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE 
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY. LOW-LYING 
AND FLOOD PRONE AREAS MAY BRIEFLY BECOME FLOODED DURING THE NEXT 
HOUR.

&&

LAT...LON 3369 8464 3375 8458 3377 8459 3404 8442
      3391 8383 3372 8406 3366 8409 3367 8465
TIME...MOT...LOC 2245Z 327DEG 21KT 3387 8440 3369 8451

$$



19

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 25, 3:21 PM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 25, 3:21 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
321 PM EDT MON JUL 25 2011

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
A SHORTWAVE OVER NORTHEAST AL COMBINED WITH A MODERATELY UNSTABLE
TROPICAL AIRMASS OVER GA AND WAS PRODUCING SCATTERED TSTMS AT THIS
TIME...MAINLY OVER THE NORTH HALF OF GA. MOVEMENT WAS SE AT 10
KTS. WITH HIGH PWS IN THE 2.2 INCH RANGE...THESE SLOW MOVING TSTMS
HAVE HEAVY RAIN POTENTIAL. ISOLATED 1 TO 2 INCH AMOUNTS IN AN HOUR
WILL BE POSSIBLE. LOCALIZED STREET FLOODING IN URBAN AREAS OR
PONDING OF ROADS IN LOW LYING AREAS WILL BE POSSIBLE.
OTHERWISE...WIDESPREAD RAINFALL AMOUNTS FROM 0.25 TO 0.50 INCH
WILL BE MORE LIKELY LATE THIS AFTERNOON AND EVENING.

THE NAM AND GFS ARE IN AGREEMENT OF MAINTAINING THE MODERATELY
UNSTABLE TROPICAL AIRMASS OVER GA THROUGH TUESDAY WITH SCATTERED
TSTMS. THE AIRMASS WILL GRADUALLY DRY OUT SOME OVER NORTH GA ON
WEDNESDAY AS A COLD FRONT MOVES TO THE NORTH GA BORDER AND BECOMES
STATIONARY. OTHERWISE...ENOUGH MOISTURE WILL REMAIN OVER CENTRAL
GA FOR SCATTERED TSTMS.

USED A BLEND OF MET AND MAV MOS GUIDANCE FOR TEMPS AND POPS DURING
THE FORECAST PERIOD.

16

.LONG TERM /THURSDAY THROUGH MONDAY/...
GFS AND ECMWF PULL THE AFOREMENTIONED FRONT NORTHWARD AS THE
CENTER OF THE UPPER RIDGE SHIFTS BACK EAST AND OFF THE
GEORGIA/SOUTH CAROLINA COAST AT THE BEGINNING OF THE LONG TERM. AS
THE FRONT LIFTS NORTHWARD AND THE UPPER RIDGE DOMINATES...THE
FRONT WEAKENS ACROSS GEORGIA AND THE BULK OF THE TROPICAL MOISTURE
REMAINS ACROSS ALABAMA/MISSISSIPPI. AS THIS OCCURS AND THE UPPER
RIDGE STRENGTHENS ACROSS GEORGIA...WILL RETURN TO A MORE SUMMER-
LIKE PATTERN WITH ISOLATED DIURNALLY DRIVEN THUNDERSTORMS. WITH
THIS TEMPERATURES WILL AGAIN INCREASE TO THE MID 90S ACROSS MUCH
OF THE CWA BY FRIDAY. NEXT WEEKEND...THE RIDGE OVER GEORGIA BEGINS
TO WEAKEN AND THE UPPER RIDGE OVER THE SOUTHERN PLAINS STRENGTHENS
AND TRANSITIONS THE UPPER FLOW ACROSS THE CWA BACK TO NORTHWEST.
WITH THIS...A SIMILAR PATTERN TO TODAY WILL OCCUR WITH A WEAK COLD
FRONT SINKING INTO THE CWA LATE IN THE WEEKEND.

MEX TEMPS WERE TOO WARM ACROSS NORTHWEST GEORGIA THROUGHOUT THE LONG
TERM. HAD TO DECREASE VALUES BY 1 TO 5 DEGREES.

11

AVIATION...
18Z UPDATE...
CONVECTION IS MOVING INTO GEORGIA THIS AFTERNOON. NORTHERN METRO
ATL TAF SITES ARE ALREADY SEEING SHOWERS...THUNDERSTORMS MAY NOT
BE TOO FAR BEHIND. WINDS TO BE FROM THE WEST BELOW 10KT...EXCEPT
VARIABLE GUSTS DUE TO CONVECTION. VFR THROUGH THE DAY AND INTO THE
EVENING...EXCEPT MVFR DUE TO CONVECTION AND MORNING FOG/HAZE. WILL
CONTINUE TO MONITOR IFR POSSIBILITIES FOR SOME SITES DUE TO FOG
TOMORROW MORNING...MUCH DEPENDS ON RAINFALL AT SITES.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON CIGS AND CONVECTION.
HIGH CONFIDENCE ON ALL OTHER ELEMENTS.

10

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          74  93  73  94 /  60  40  20  20
ATLANTA         74  90  74  92 /  60  40  20  20
BLAIRSVILLE     70  90  66  88 /  60  30  10  20
CARTERSVILLE    71  94  70  96 /  60  30  10  20
COLUMBUS        75  90  75  92 /  60  50  30  40
GAINESVILLE     74  91  74  93 /  60  30  20  20
MACON           76  90  74  91 /  60  60  30  40
ROME            73  94  70  96 /  60  20  10  10
PEACHTREE CITY  73  90  71  92 /  60  40  20  20
VIDALIA         76  91  75  90 /  40  70  40  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 25, 4:51 AM EDT, 13 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
451 AM EDT MON JUL 25 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-260900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
451 AM EDT MON JUL 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED...MAINLY THIS
AFTERNOON AND EVENING.

.SYNOPSIS...
A COLD FRONT WILL DRIFT SOUTH FROM THE OHIO-TENNESSEE VALLEY
REGION TODAY AND APPROACH NORTH GEORGIA TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THE THUNDERSTORMS WILL BE CLOUD TO
GROUND LIGHTNING...HEAVY RAIN AND GUSTY WINDS. THE BEST CHANCE FOR
THUNDERSTORMS WILL BE OVER NORTH GEORGIA. THE BEST TIME FOR
THUNDERSTORM DEVELOPMENT WILL BE BETWEEN NOON AND 10 PM.

.DISCUSSION...
AN INCREASING MOIST AIRMASS ALONG WITH AFTERNOON HEATING AND A
COLD FRONT DRIFTING SOUTH FROM THE OHIO-TENNESSEE VALLEY REGION...
WILL COMBINE TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS THE AREA TODAY AND TONIGHT. WITH CAPE VALUES
EXPECTED TO INCREASE INTO THE 2000 TO 2500 RANGE THIS AFTERNOON...A
FEW OF THE STORMS COULD BECOME STRONG BUT ARE EXPECTED TO STAY
BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY DURING THE
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Local storm report, Jul 25, 5:51 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
551 PM EDT MON JUL 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     LIGHTNING        2 SW CANTON             34.22N 84.52W
07/25/2011                   CHEROKEE           GA   EMERGENCY MNGR

            CHEROKEE COUNTY EMA RELAYED A REPORT OF A HOUSE STRUCK BY
            LIGHTNING SOUTHWEST OF CANTON.

&&

AGIBBS
Special weather statement, Jul 25, 5:57 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
557 PM EDT MON JUL 25 2011

GAZ005-252230-
557 PM EDT MON JUL 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXCESSIVE CLOUD-TO-GROUND
LIGHTNING...HEAVY RAIN...AND WIND GUSTS TO 40 MPH IN MURRAY COUNTY
UNTIL 630 PM EDT...

AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS BETWEEN CRANDALL AND CHATSWORTH...MOVING
SOUTHEAST AT 15 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING IS OCCURRING WITH THESE
THUNDERSTORMS. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RESIDENTS IN THE AREA SHOULD
REMAIN INDOORS AND AWAY FROM ELECTRICAL APPLIANCES...DOORS...AND
WINDOWS UNTIL THE STORMS HAVE PASSED. LAND-LINE TELEPHONES SHOULD
ONLY BE USED IN AN EMERGENCY.

&&

LAT...LON 3490 8462 3486 8462 3483 8459 3474 8465
      3458 8466 3460 8472 3462 8471 3463 8473
      3462 8476 3479 8487 3480 8484 3481 8486
      3484 8485 3487 8482 3494 8484 3500 8477
TIME...MOT...LOC 2155Z 317DEG 15KT 3487 8477

19
Local storm report, Jul 25, 5:59 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
559 PM EDT MON JUL 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     LIGHTNING        2 N CANTON              34.27N 84.49W
07/25/2011                   CHEROKEE           GA   EMERGENCY MNGR

            HOUSE STRUCK BY LIGHTNING NORTH OF CANTON..STARTING TO
            SHOW SMOKE AT TIME OF LSR.

&&

AGIBBS
Local storm report, Jul 25, 6:01 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
601 PM EDT MON JUL 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     LIGHTNING        1 S HOLLY SPRINGS       34.16N 84.50W
07/25/2011                   CHEROKEE           GA   EMERGENCY MNGR

            HOUSE STRUCK BY LIGHTNING.

&&

AGIBBS
Special weather statement, Jul 25, 6:11 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
611 PM EDT MON JUL 25 2011

GAZ032-252245-
611 PM EDT MON JUL 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT CLOUD-TO-GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH IN COBB COUNTY UNTIL 645 PM EDT...

AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN ACWORTH AND LOST MOUNTAIN STATE
PARK...MOVING SOUTHEAST AT 10 MPH.

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING WITH THESE
THUNDERSTORMS. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RESIDENTS IN THE AREA SHOULD
REMAIN INDOORS AND AWAY FROM ELECTRICAL APPLIANCES...DOORS...AND
WINDOWS UNTIL THE STORMS HAVE PASSED. LAND-LINE TELEPHONES SHOULD
ONLY BE USED IN AN EMERGENCY.

&&

LAT...LON 3405 8473 3408 8469 3408 8460 3392 8444
      3384 8446 3375 8457 3380 8463 3380 8468
      3387 8473 3394 8472 3395 8474 3403 8474
TIME...MOT...LOC 2210Z 324DEG 7KT 3401 8470

19
Special weather statement, Jul 25, 6:48 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
648 PM EDT MON JUL 25 2011

GAZ032>034-044-045-252330-
648 PM EDT MON JUL 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT CLOUD-TO-GROUND
LIGHTNING AND VERY HEAVY RAIN IN EASTERN COBB...NORTHERN
DEKALB...WESTERN GWINNETT AND CENTRAL FULTON COUNTIES UNTIL 730 PM
EDT...

AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS ALONG THE CHATTAHOOCHEE RIVER FROM NEAR
SANDY SPRINGS...TO VININGS...TO SIX FLAGS AMUSEMENT PARK...MOVING
SOUTHEAST AT 25 MPH.

RAINFALL AMOUNTS UP TO 1.0 INCH PER HOUR CAN BE EXPECTED WITH THIS
ACTIVITY. RAINFALL OF 2.0 TO 2.5 INCHES HAS ALREADY FALLEN ACROSS
PARTS OF THIS SAME AREA EARLIER TODAY...ESPECIALLY EASTERN COBB
COUNTY. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY. LOW-LYING
AND FLOOD PRONE AREAS MAY BRIEFLY BECOME FLOODED DURING THE NEXT
HOUR.

&&

LAT...LON 3369 8464 3375 8458 3377 8459 3404 8442
      3391 8383 3372 8406 3366 8409 3367 8465
TIME...MOT...LOC 2245Z 327DEG 21KT 3387 8440 3369 8451

19

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 4:31 PM EDTSpecial Weather StatementFFCFannin44 min
Jul 25, 4:50 PM EDTSpecial Weather StatementFFCPickens40 min
Jul 25, 5:05 PM EDTSpecial Weather StatementFFCCherokee40 min
Jul 25, 5:39 PM EDTSpecial Weather StatementFFCMurray36 min
Jul 25, 5:57 PM EDTSpecial Weather StatementFFCMurray33 min
Jul 25, 6:11 PM EDTSpecial Weather StatementFFCCobb34 min
Jul 25, 7:27 PM EDTSpecial Weather StatementFFCHenry, Rockdale33 min
Jul 25, 7:35 PM EDTSpecial Weather StatementFFCRockdale25 min

Nearby

Special Weather Statements in Georgia, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.